Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 397, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 27, 2019, 8:21 PM CDT for Reeves County, Ward County, Texas. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2019, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 27, 2019, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 80.0 mph
Counties Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:30 PM CDT | TSTM WND DMG | Barstow, TX | POWERLINES DOWN IN BARSTOW. |
| Aug 27, 8:35 PM CDT | TSTM WND DMG | Pecos, TX | POWER LINES ARE DOWN AT 3RD STREET AND PEACH STREET. |
| Aug 27, 8:35 PM CDT | TSTM WND DMG | Pecos, TX | POWER LINES ARE DOWN AT 8TH STREET AND PEACH STREET. |
| Aug 27, 8:40 PM CDT | HAIL 1 | Barstow, TX | |
| Aug 27, 8:50 PM CDT | TSTM WND GST 58 | 2 Sw Pecos, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3139 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 22.7
The text
As transmitted.
231
WUUS54 KMAF 280121
SVRMAF
TXC389-475-280215-
/O.NEW.KMAF.SV.W.0397.190828T0121Z-190828T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
821 PM CDT Tue Aug 27 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Reeves County in southwestern Texas...
Northwestern Ward County in western Texas...
* Until 915 PM CDT.
* At 821 PM CDT, a severe thunderstorm was located near Barstow, or
10 miles northeast of Pecos, moving southwest at 20 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Pecos, Barstow, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 27 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3164 10343 3152 10313 3113 10341 3138 10377
TIME...MOT...LOC 0121Z 037DEG 17KT 3149 10336
HAIL...2.75IN
WIND...80MPH
$$
271 follow-up statement
322
WWUS54 KMAF 280156
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
856 PM CDT Tue Aug 27 2019
TXC389-475-280215-
/O.CON.KMAF.SV.W.0397.000000T0000Z-190828T0215Z/
Reeves TX-Ward TX-
856 PM CDT Tue Aug 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES...
At 855 PM CDT, a severe thunderstorm was located 7 miles southeast of
Barstow, or 10 miles east of Pecos, moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pecos, Barstow, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 37 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3157 10342 3145 10318 3113 10341 3137 10360
TIME...MOT...LOC 0155Z 356DEG 14KT 3136 10334
HAIL...1.25IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:04 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 27, 7:04 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 704 PM CDT Tue Aug 27 2019 .DISCUSSION... && .AVIATION... A few storms south of MAF and INK for a until around 02z these then these should die out. Low clouds possible during the early morning hours with MVFR cigs. && .PREV DISCUSSION... /issued 303 PM CDT Tue Aug 27 2019/ DISCUSSION... Latest surface analysis shows a "cold" front located from the Rio Grande northwest of Presidio eastward through Persimmon Gap, then northeast from there into a mesolow between Fort Stockton and Bakersfield. The front then continues east more or less along I-10. Forecasting rain chances overnight is quite problematic with a number of factors coming into play (or not even coming close to one another). Currently have surface-based convection ongoing over the Davis Mountains south to just above Presidio, while elsewhere a stout EML is keeping a lid on convection from realizing, this despite the latest mesoanalysis showing MLCAPE values in excess of 4 kJ/kg over the central Permian Basin. Current thinking is that the convection over the mountains will maintain itself through early this evening until loss of sensible heating and concomitant NBL formation cuts off surface-based updrafts. Back across the Permian Basin, while the potential for surface-based convection this afternoon and evening can't be entirely ruled out, it may take the development of a modest low- level jet after NBL formation this evening to force elevated parcels to their LFCs. Hence the best chances for convection overnight will be across the eastern Permian Basin. For Wednesday, look for the low level wind flow to be mucked up by outflow boundaries left over from tonight's thunderstorm activity. Low level convergence might be enough to force parcels to their LFCs but for now we think that, outside of the mountains, storms will be elevated in nature and weaken over time as they shift south and east. Over the elevated heat sources of the mountains, however, moist upslope flow should facilitate convective growth. Temperatures tomorrow will actually be below normal (a rarity for August this year it seems). Enjoy it while it lasts! On Thursday and Friday, the best chances for thunderstorms will be over the mountains of far west Texas and southeastern New Mexico as high pressure aloft shunts the best instability farther west. Rain chances return to the trans Pecos and the Permian Basin on Saturday (and to a lesser extent Sunday) as high pressure shifts west, putting the southern High Plains under northwesterly flow aloft. A weak surface boundary, perhaps augmented/strengthened by convective outflow, should be sufficient to promote scattered thunderstorms. Temperatures will warm back up to above normal as 850 hPa temperatures rise and thicknesses rise, but fortunately not as warm as what we experienced last weekend into yesterday. Should be quiet as we go into the Labor Day weekend with temperatures at or a touch above normal. Could see some diurnally- forced convection over the mountains but the chances are pretty low at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 88 72 97 / 50 40 20 10 Carlsbad 70 89 70 96 / 30 30 20 10 Dryden 77 95 75 99 / 20 20 10 10 Fort Stockton 73 92 71 96 / 30 20 10 10 Guadalupe Pass 65 82 66 88 / 30 30 30 10 Hobbs 67 85 67 95 / 40 30 20 10 Marfa 63 88 62 89 / 30 30 20 20 Midland Intl Airport 71 90 71 97 / 40 30 20 10 Odessa 71 90 71 97 / 40 30 20 10 Wink 73 93 72 100 / 30 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Aug 27, 1:57 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 157 PM CDT Tue Aug 27 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-281900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 157 PM CDT Tue Aug 27 2019 /1257 PM MDT Tue Aug 27 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today and tonight. Any storms that do develop may be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Some of the storms across the Permian Basin may be strong to severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 27, 7:20 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Midland/Odessa TX 720 PM CDT Tue Aug 27 2019 TXZ276-279-281-280100- Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX- 720 PM CDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 800 PM CDT... At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 27 miles northeast of Big Bend Ranch State Park, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Brewster and southeastern Presidio Counties. LAT...LON 2964 10401 2990 10401 2996 10373 2966 10373 TIME...MOT...LOC 0019Z 242DEG 10KT 2982 10384
Local storm report, Aug 27, 7:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
745 PM CDT TUE AUG 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL THORNTONVILLE 31.58N 102.92W
08/27/2019 E1.00 INCH WARD TX PUBLIC
&&
CMRSpecial weather statement, Aug 27, 7:47 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 747 PM CDT Tue Aug 27 2019 TXZ277>279-280115- Central Brewster County TX-Davis Mountains TX- Davis Mountains Foothills TX- 747 PM CDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 815 PM CDT... At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Marathon, or 18 miles southeast of Alpine, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon. LAT...LON 3010 10334 3019 10352 3038 10345 3025 10317 TIME...MOT...LOC 0047Z 209DEG 10KT 3021 10340
Special weather statement, Aug 27, 7:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT Tue Aug 27 2019
TXZ279-281-282-280115-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-
748 PM CDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Terlingua, or near Lajitas, moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lajitas, Terlingua, Study Butte and Barton Warnock Environmental
Educational Center.
LAT...LON 2923 10378 2925 10377 2927 10379 2926 10380
2927 10381 2927 10383 2939 10386 2941 10381
2939 10379 2941 10379 2949 10351 2923 10346
TIME...MOT...LOC 0048Z 259DEG 10KT 2933 10370Special weather statement, Aug 27, 7:49 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 749 PM CDT Tue Aug 27 2019 TXZ276-277-279-280130- Central Brewster County TX-Marfa Plateau TX-Davis Mountains TX- 749 PM CDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST CENTRAL PRESIDIO COUNTIES UNTIL 830 PM CDT... At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 26 miles southeast of Marfa, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Brewster and east central Presidio Counties. LAT...LON 2979 10390 2995 10398 3019 10380 2995 10364 TIME...MOT...LOC 0048Z 242DEG 9KT 2999 10379
Special weather statement, Aug 27, 8:20 PM CDT, 1 minute before
Special Weather Statement National Weather Service Midland/Odessa TX 820 PM CDT Tue Aug 27 2019 NMZ028-034-TXZ059-280145- Southern Lea County NM-Eddy County Plains NM-Loving TX- 820 PM CDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND NORTH CENTRAL LOVING COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 820 PM CDT/720 PM MDT/, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Eunice Airport, or 16 miles northwest of Jal, moving southwest at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Eddy, southwestern Lea and north central Loving Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3241 10345 3229 10325 3199 10342 3200 10397 TIME...MOT...LOC 0120Z 030DEG 15KT 3227 10340 23
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:20 PM CDT | Special Weather Statement | MAF | Presidio | 40 min |
| Aug 27, 7:23 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 37 min |
| Aug 27, 7:41 PM CDT | Tornado Warning | MAF | Reeves, Ward | 34 min |
| Aug 27, 7:47 PM CDT | Special Weather Statement | MAF | Brewster | 28 min |
| Aug 27, 7:48 PM CDT | Special Weather Statement | MAF | 27 min | |
| Aug 27, 7:49 PM CDT | Special Weather Statement | MAF | Presidio | 41 min |
| Aug 27, 7:52 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward, Winkler | 38 min |
| Aug 27, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 44 min |
| Aug 27, 8:06 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 39 min |
| Aug 27, 8:20 PM CDT | Special Weather Statement | MAF | Loving | 25 min |
| Aug 27, 8:59 PM CDT | Special Weather Statement | MAF | Loving | 46 min |
| Aug 27, 9:02 PM CDT | Areal Flood Advisory | MAF | Brewster | 118 min |
| Aug 27, 9:17 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 31 min |
| Aug 27, 9:26 PM CDT | Special Weather Statement | MAF | 49 min | |
| Aug 27, 9:53 PM CDT | Special Weather Statement | MAF | Brewster | 52 min |
| Aug 27, 10:16 PM CDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| Aug 27, 11:00 PM CDT | Special Weather Statement | MAF | Jeff Davis | 45 min |
| Aug 28, 12:14 AM CDT | Special Weather Statement | MAF | 46 min | |
| Aug 28, 12:20 AM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| Aug 28, 1:25 AM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Aug 28, 2:06 AM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 3 hr |
| Aug 28, 6:03 AM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Aug 28, 3:45 PM CDT | Special Weather Statement | MAF | Presidio | 45 min |
| Aug 28, 4:00 PM CDT | Special Weather Statement | MAF | Presidio | 45 min |
| Aug 28, 4:52 PM CDT | Special Weather Statement | MAF | Presidio | 38 min |
| Aug 28, 5:38 PM CDT | Special Weather Statement | MAF | Brewster | 52 min |
| Aug 28, 6:01 PM CDT | Areal Flood Advisory | MAF | Brewster | 119 min |
| Aug 28, 6:09 PM CDT | Special Weather Statement | MAF | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.